MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION POLARIS ULTRA; STENT, URETERAL

BOSTON SCIENTIFIC CORPORATION POLARIS ULTRA; STENT, URETERAL
Model Number M006193133090
Medical Device Problem Codes Calcified (1077); Difficult to Remove (1528); Obstruction of Flow (2423); Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.(b)(4).The returned polaris ultra ureteral stent was analyzed, and a visual evaluation noted that the stent surface was blackened at the proximal section, with the bladder pigtail detached and it was found obstructed and calcified.A photo of the device was provided and it showed that the device was blackened with the bladder pigtail detached and calcified inside of a generic plastic bag, also it was possible to observe a suture string with several knots.No other issues with the device were noted.The reported event was confirmed.Based on all the gatered information, the stent returned was calcified/occlude, partially blackened at proximal section and with the bladder pigtail detached.The stent was implanted in the patient for five months, the physician applied contrast fluid for check the device and then he removes ureteral stent.Prior to the stent placement procedure, the physician does not report any issue with the device and no other defects were noted.According to product analysis, the device was found calcified (occlude) all along of the device; moreover, based on the information available the stent was removed due to calcification condition will affect the device removal process and device performance.Therefore, the most probable cause of those failures is known inherent risk of device since reported adverse event known and documented in the labeling.The suture hole was found torn and the bladder coil detached, those failures could have been caused by the user or due to the interaction with the suture string or an excess of force during the withdrawal of the device.Those failures were documented in the coding table as adverse event related to procedure.Since the reported issue is known and documented in the labeling as a possible effect related to the effects in the device coating.Therefore, known inherent risk of device is selected as the most probable root cause for the complaint.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the directions for use (dfu) / product label.
 
Event or Problem Description
It was reported to boston scientific corporation that a polaris ultra ureteral stent was used during a procedure due to pyelonephritis in the urinary tract, performed on an unknown date in (b)(6) hospital.During a ureteral stent removal procedure performed on (b)(6) 2021, five months after the stent was implanted, the stent could not be removed.The patient was referred to (b)(6) hospital and was checked under fluoroscopy, it was noticed that the pigtail coil on the kidney side was detached in the ureter.A guidewire was tried to advance, but it could not advance.The stent was removed while following the ureteral access sheath.Another ureteral stent of a different model was used and successfully completed the procedure.There were no patient complications reported as a result of this event.A photo of the complaint device was provided and showed that the stent was calcified and the pigtail was detached/separated.

Brand Name
POLARIS ULTRA
Common Device Name
STENT, URETERAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key12185420
Report Number3005099803-2021-03529
Device Sequence Number16377922
Product Code FAD
UDI-Device Identifier08714729762928
UDI-Public08714729762928
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K010002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM006193133090
Device Catalogue Number193-133-09
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/05/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/23/2021
Initial Report FDA Received Date07/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR